More on Post-op Pulmonary Edema: IV Fluid Administration Offered as Edema Cause

Bernard Horn, M.D.

To the Editor

The Letter To The Editor by Dr. Lowell Garner, Pulmonary Edema After Appendectomies, was indeed very upsetting, especially since the five patients involved were all so young. Dr. Garner’s discussion of the possible causes was somewhat incomplete, and it is because of this that I wish to make the following comments.

All the possible causes which were discussed were rare complications, most of which none of us has ever experienced, in spite of many years in anesthesia. I began my own practice as an anesthesiologist in 1956, i.e. almost 40 years ago. The single most common cause of pulmonary edema after surgery and anesthesia, which the author failed to mention, is still fluid overload!, regardless of who administers the anesthetic.

One should certainly be able to assume that fluid overload during a relatively short operation, such as appendectomy, where blood loss is usually minimal would never occur. In my own personal experience as a practicing and supervising anesthesiologist, this disaster occurs far more frequently than it should, even in the hands of highly trained and certified anesthesiologists or nurse anesthetists.

I would like to cite just one example, where this error was almost fatal in someone I dearly love.

About a year ago, my beloved wife of over 45 years had some gynecological surgery, consisting of a vaginal hysterectomy, A and P repair and bladder suspension. At the time of the operation, my wife was 76 years of age. The operation was done by a highly qualified gynecologist, and the anesthesia, a spinal (subarachnoid) anesthetic, was administered by an ‘excellent” board certified anesthesiologist. Blood loss was more than had been expected, and even though my wife had donated a unit of blood prior to surgery, this was not administered until long post-op. Instead, as seems to be the practice these days, liter after liter of Ringer’s Lactate was poured into my wife’s veins. The fact that she was 76 years old was apparently completely ignored by her anesthesiologist.

When I first saw my wife postoperatively, her face was as white as a sheet and severely edematous, as were her hands and arms and feet and ankles. She had moist rates in both lungs, and her heart was severely irregular, with APCS, PVCs and runs of bigeminy and trigeminy. According to her doctors, she had already been given several doses of Furosemide (Lasix) intravenously. In spite of her edema, in spite of the diuretics used, in spite of her advanced age, Ringer’s Lactate was still flowing freely into her veins. I do wish that someone could explain the rationale or rationality of this to me! I finally called one of my internist friends myself to come and to check her. As soon as he arrived, he changed the intravenous infusion to 5% D/W, and knowing of my interest, administered two grams Magnesium Sulfate intravenously, slowly. Her heart rhythm immediately returned to normal. He continued a slow IV drip of 5% D/W over the next five hours, containing five more grams of Magnesium Sulfate and 40 mEq of KCI. It took almost five days for her pulmonary and peripheral edema to subside. By the grace of God, and in spite of her mismanagement, she is doing well.

I know that something like this most likely did not occur in the appendectomies under discussion. But, as unlikely as it sounds,., fluid overload certainly is a possibility in these cases, especially since during the last few years, anesthesiologists seem to be so prone to pour in massive amounts of fluid indiscriminately, during anesthesia and surgery.

Bernard Horn, M.D. Diplomate, American Board of Anesthesiology, FACA, FACN (Emeritus) Benicia, CA